International Journal of Celiac Disease
ISSN (Print): 2334-3427 ISSN (Online): 2334-3486 Website: http://www.sciepub.com/journal/ijcd Editor-in-chief: Samasca Gabriel
Open Access
Journal Browser
Go
International Journal of Celiac Disease. 2021, 9(2), 38-40
DOI: 10.12691/ijcd-9-2-5
Open AccessArticle

Mycophenolate-Associated Sprue-Like Intestinal Disease Evolving into Collagenous Sprue

Hugh James Freeman1, and Michael Nimmo1

1Departments of Medicine (Gastroenterology) and Pathology, University of British Columbia, Vancouver, BC, Canada

Pub. Date: May 17, 2021

Cite this paper:
Hugh James Freeman and Michael Nimmo. Mycophenolate-Associated Sprue-Like Intestinal Disease Evolving into Collagenous Sprue. International Journal of Celiac Disease. 2021; 9(2):38-40. doi: 10.12691/ijcd-9-2-5

Abstract

A 43-yr old female with two prior renal transplants for renal failure associated with diabetes, retinopathy and coronary artery disease developed diarrhea. Her medications included mycophenolate mofetil, an immunosuppressive medication documented to cause sprue-like mucosal changes in the small intestine. Later studies revealed a small intestinal mucosal lesion characterized by marked crypt hyperplasia, villous atrophy and increased intra-epithelial lymphocytes. Serological studies for celiac disease were negative and repeated biopsies despite a strict gluten-free diet, revealed histopathological persistence of a severely abnormal sprue-like enteropathy. Eventually, further biopsies of her small intestine revealed superimposed changes characterized by dense sub-epithelial collagen deposits histochemically staining positive for trichrome, typical of collagenous sprue and representing an expansion of published pathological features of mycophenolate-associated small intestinal mucosal disease.

Keywords:
celiac disease sprue-like intestinal disease. collagenous sprue mycophenolate immunosuppressants refractory sprue

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Freeman HJ. Sprue-like enteropathy. In: Advances in Health and Disease. Ed. Duncan LT. !SBN 978-1-53618-444-0. Nova Science Publ., Hauppauge, New York. Volume 25; 207-218, 2020.
 
[2]  Ducloux D, Ottignon Y, Semhoun-Ducloux S, et al. Mycophenolate mofetil-induced villous atrophy. Transplantation 1998; 66: 1115-1116.
 
[3]  Freeman HJ. Drug-induced sprue-like intestinal disease. Inter J Celiac Dis 2014; 2: 49-53.
 
[4]  Freeman HJ, Webber D. Ileal intra-epithelial lymphocytosis: a pathological clue to clinically occult adult celiac disease. Inter J Celiac Dis 2017; 5: 40-42.
 
[5]  Davies NM, Grinyo J, Heading R, et al. Gastrointestinal side effects of mycophenolic acid in renal transplant patients: a reappraisal. Nephrol Dial Transplant 2007; 22: 2440-2448.
 
[6]  Calmet FH, Yarur AJ, Pukazhendhi G, et al. Endoscopic and histological features of mycophenolate mofetil colitis in patients after solid organ transplantation. Ann Gastroenterol 2015; 28: 366-373.
 
[7]  Filiopoulos V, Sakellariou S, Papaxoinis K, et al. Celiac-like enteropathy associated with mycophenolate sodium in renal transplant recipients. Transplantation 2018; 4: e375.
 
[8]  Liapis G, Boletis J, Skalioti C, et al. Histological spectrum of mycophenolate mofetil-related colitis: association with apoptosis. Histopathology 2013; 63: 649-658.
 
[9]  Parfitt JR, Jayakumar S, Driman DK. Mycophenolate mofetil-related gastrointestinal mucosal injury: variable injury patterns, including graft-versus-host disease-like changes. Am J Surg Pathol 2008; 32: 1367-1372.
 
[10]  Nguyen T, Park JY, Scudiere JR, et al. Mycophenolic acid (cellcept and myofortic) induced injury of the upper GI tract. Am J Surg Pathol 2009; 33: 1355-1363.
 
[11]  Maes BD, Dalle I, Geboes K, et al. Erosive enterocolitis in mycophenolate mofetil-treated renal transplant recipients with persistent afebrile diarrhea. Transplantation 2003; 75: 665-672.
 
[12]  Weclawiak H, Ould-Mohamed A, Bournet B, et al. Duodenal villous atrophy: a cause of chronic diarrhea after solid-organ transplantation. Am J Transplant 2011; 11: 575-582.
 
[13]  Kamar N, Faure P, Dupuis E, et al. Villous atrophy induced by mycophenolate mofetil in renal-transplant patients. Transpl Int 2004; 17: 463-467.
 
[14]  Ziegler TR, Fernandez-Estivariz C, Gu LH, et al. Severe villus atrophy and chronic malabsorption induced by azathioprine. Gastroenterology 2003; 124: 1950-1957.
 
[15]  Cotter MB, AbuShanab A, Merriman R, et al. Celiac-like duodenal pathology in orthotropic liver transplant patients on mycophenolic acid therapy. Histopathology 2015; 66: 500-507.
 
[16]  Freeman HJ. Olmesartan enteropathy. Inter J Celiac Dis 2016; 4: 24-26.
 
[17]  Weinstein WM, Saunders DR, Tytgat GN, et al. Collagenous sprue—an unrecognized type of malabsorption. N Engl J Med 1970; 283: 1297-1301.
 
[18]  Freeman HJ. Olmesartan-induced collagenous sprue. Int J Celiac Dis 2020; 8: 32-34.